Wyoming, 2022

High Wind in Wyoming, February 10 to 11, 2022

February 10 to 11, 2022 · NWS CYS · 5 events in 5 counties and zones

High winds returned to southeast Wyoming wind-prone locations with gusts exceeding 70 mph in the South Laramie Range and exceeding 75 mph near Elk Mountain leading to extended closures of Interstates 80 and 25 to light, high profile vehicles.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds returned to southeast Wyoming wind-prone locations with gusts exceeding 70 mph in the South Laramie Range and exceeding 75 mph near Elk Mountain leading to extended closures of Interstates 80 and 25 to light, high profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 10, 4:27 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 10, 4:27 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
427 AM MST Thu Feb 10 2022

.SHORT TERM...(Today through Saturday)
Issued at 315 AM MST Thu Feb 10 2022

Overnight GOES WV imagery showed the next clipper shortwave poised
to cross the international border into MT, preceded by high cloudiness
spreading north to south. The NT Microphysics RGB Product showed some
low stratus and fog over west/central NE, with patchy mid level clouds
over the NE Panhandle and parts of southeast WY. Temperatures were
in the 20s and 30s. Winds were westerly 5-15 mph, with gusts of 25
to 40 mph through the wind- prone areas of southeast WY.

Near short term (first 24 hours) concern will be strong winds for
southeast WY wind-prone areas, followed by precipitation transition
and colder temperatures with the incoming weather system.

Low level pressure/height gradients will strengthen as the shortwave
and surface cold front move into MT today. The 850mb CAG-CPR/CAG-BRX
gradients increase above 60 meters shortly before sunrise this morning,
peaking in the 75-95 meter range late this afternoon/early this
evening. The 700mb gradients peak in the 55-65 meter range during
the same time period. 700-800mb flow peaks between 45 and 55 kt,
coinciding with maximum subsidence between 03Z and 09Z tonight over
the wind-prone areas of southeast WY, as well as the Cheyenne area.
Current High Wind Warnings appear on track at this time. It will
be milder across the plains this afternoon with high temperatures
in the 50s to around 60.

The shortwave trough moves across WY and the Dakotas/NE tonight,
followed by the cold front by Friday morning. Precipitation will
accompany the front, with the potential for light rain changing
to freezing rain before the transition to snow with the arrival
of the colder air aloft. Snow will continue through Friday afternoon
before tapering off north to south Friday evening. Moisture and
dynamics with this weather system will favor occasional moderate
snow accumulations, mainly over the higher terrain of southeast
WY. Three to five inches appears likely for the higher, north
facing peaks of the Laramie and Snowy Ranges, one to two inches
for the Sierra Madre Range and I-80 Summit, and less than an inch
elsewhere. Friday will be much colder with 700mb temperatures
lowering into the mid teens below zero Celsius. Expect high
temperatures across the plains in the 30s to around 40. After low
temperatures in the teens Saturday morning, afternoon highs will
moderate into the low to mid 40s.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM MST Thu Feb 10 2022

Sunday...As a ridge aloft moves closer to our region, with increasing
heights aloft and with 700 mb temperatures warming to near 0 Celsius,
we anticipate another warming trend with maximum temperatures in the
40s west of I-25, and upper 40s to mid 50s east of I-25.

Monday...Another mild day expected as a flattening ridge aloft
transitions over Wyoming, producing dry conditions. Maximum temperatures
should be even warmer with westerly flow aloft and 700 mb temperatures
near 1 Celsius.

Tuesday...Turning slightly cooler in the wake of a weak cold front
as the flow aloft turns west southwest. Will continue with a chance
of snow across our western counties in the afternoon, though current
models have backed off somewhat with precipitation coverage.

Wednesday...Chances for snow will spread from west to east as a
trough aloft and its associated cold front sweep across our counties.
Considerably colder with maximum temperatures mainly in the 30s with
blustery north winds.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 423 AM MST Thu Feb 10 2022

Wyoming TAFS...VFR. Wind gusts to 40 knots. Low level wind shear
at Laramie until 19Z, and at Cheyenne until 17Z.

Nebraska TAFS...VFR, with ceilings lowering after 06Z, to low VFR
at Chadron and Alliance. Showers in the vicinity at Chadron and
Alliance after 06Z. Wind gusts to 35 knots after 15Z.

&&

.FIRE WEATHER...
Issued at 200 AM MST Thu Feb 10 2022

Mild temperatures and breezy to windy conditions will continue today
in advance of an approaching weather disturbance and cold front. The
passing disturbance and cold front will produce a wintry mix of
precipitation and colder temperatures late tonight and Friday. Fire
weather concerns will be low through Saturday with minimum humidities
above 25 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Friday for WYZ106-110-116.

     High Wind Warning from 11 AM this morning to 5 AM MST Friday for
     WYZ117-118.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 10, 3:26 AM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
326 AM MST Thu Feb 10 2022

WYZ106-110-116>118-111030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
326 AM MST Thu Feb 10 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds are expected across the wind prone areas of southeast
Wyoming today and tonight. Gusts up to 65 mph are expected. Refer
to the current High Wind Warnings for more details. Light rain
may briefly transition to light freezing rain before changing to
snow by Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of light snow will continue Friday, tapering off Friday
evening. Accumulations of one to two inches are expected.

.Spotter information statement...

Spotter activation will not be required.

WYZ101>105-107>109-111>115-119-111030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
East Laramie County-
326 AM MST Thu Feb 10 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

It will be breezy to windy today and tonight with gusts up to
50 mph expected. Light rain may briefly transition to light
freezing rain before changing to snow by Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of light to moderate snow will continue Friday, tapering
off Friday evening. Accumulations will range from one to two
inches lower elevations, to three to five inches above 8500 feet.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-111030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
326 AM MST Thu Feb 10 2022

This hazardous weather outlook is for western portions of the
Panhandle Nebraska.

.DAY ONE...TODAY AND TONIGHT

It will be breezy today and tonight with gusts up to 35 mph
expected. Light rain may briefly transition to light freezing
rain before changing to snow by Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of light snow will continue Friday, tapering off Friday
evening. Accumulations under a half inch are expected.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 10, 5:36 AM MST to February 11, 2:02 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts 60 to 70 mph. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 10:08 AM MST on the 10th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 22 hours.

High Wind, South Laramie Range

When
February 10, 8:20 AM MST to February 11, 12:26 AM MST
Where
South Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 2:39 PM MST on the 10th. Interstate 80 between Cheyenne and Laramie was closed to light, high-profile vehicles for 12 hours.

High Wind, South Laramie Range Foothills

When
February 10, 8:40 AM MST to 11:32 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 65 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 6:13 PM MST on the 10th.

High Wind, Central Laramie Range and Southwest Platte County

When
February 10, 10:22 AM MST to 7:34 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 12:08 PM MST on the 10th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 12 hours.

High Wind, Central Laramie County

When
February 10, 1:28 PM MST to 3:32 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured sustained winds over 40 mph for over an hour 8 miles south of Chugwater.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000933, 1000934, 1000935, 1000932, 1000936.